Wisconsin, 2004

Hail and High Wind in Wisconsin, April 18, 2004

April 18, 2004 · NWS GRB · 2 events in 2 counties and zones

Wind gusts of 45 to 55 mph were recorded across much of central and east-central Wisconsin as the low pressure system that brought severe weather to the region moved through the northern part of the state. ).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Wind gusts of 45 to 55 mph were recorded across much of central and east-central Wisconsin as the low pressure system that brought severe weather to the region moved through the northern part of the state. A gust of 62 mph was reported by a spotter in Hortonville (Outagamie co.). Some other strong gusts included 55 mph at Oshkosh (Winnebago co.) and Bellevue (Brown co.) and 54 mph at Manitowoc (Manitowoc co.).Thunderstorms made their way across extreme northern Wisconsin but the only severe weather reported was some dime size hail near Winchester (Vilas co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 18, 2:30 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 18, 2:30 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN APR 18 2004

.SHORT TERM...TNGT. THE CHALLENGE FOR TNGT WL BE SVR POTENTIAL.

THE 19Z MSAS SFC ANALYSIS PLACED LOW PRES OVR SW MN WITH A WRMFNT
EXTENDED E-NE ACROSS NORTH-CENTRAL WI. DEW PTS HAD CLIMBED WELL INTO THE
50S/LWR 60S SOUTH OF THE WRMFNT AND WNDS HAVE BEGUN TO MIX WITH GUSTS IN
THE 35 TO 40 MPH RANGE. VSBL SATL IMAGERY SHOWED A SUBTROPICAL PLUME OF
MSTR RIDING NE INTO THE WRN GREAT LKS WITH A LINE OF TCUS/CBS FORMING
ACROSS NEBRASKA INTO SW MN ALONG A TRAILING CDFNT.

A BUSY NGT AHD ACROSS THE FCST AREA AS VERY DYNAMIC SYSTEM TO MOV ACROSS
THE RGN. THE SFC LOW IS FCST TO MOV ACROSS NW WI THIS EVENING AND INTO
SE ONTARIO BY 12Z MON. THE WRMFNT SHOULD CONT TO LIFT NORTH AND RESIDE
OVR THE U.P. OF MI AS THE SFC LOW PASSES BY. GUSTY SW WNDS BEHIND THE
WRMFNT TO BRING MOIST AND UNSTABLE AIRMASS TO THE RGN WITH DEW PTS IN
THE LWR 60S. ATM TO CONT TO DESTABILIZE LATE THIS AFTERNOON/EVENING WITH
LIS AROUND -3...CAPES OF 1500 J/KG AND MID-LVL LAPSE RATES OF 7.5C/KM.
A STG MID-LVL TROF IS ALSO PROGGED TO LIFT NE FROM THE PLAINS TO THE WRN
GREAT LKS OVRNGT. 5H 90KT WND MAX TO ACCOMPANY THE MID-LVL TROF. EXPECT
THE CURRENT TSTMS OVR MN TO RACE NE ALONG/NORTH OF THE WRMFNT AFFECTING
MAINLY NW WI...PERHAPS AS FAR EAST AS NORTH-CENTRAL WI. THE REST OF THE
FCST AREA ONLY TO SEE SCT SHWRS/ISOLATED TSTMS AS STG CAP PREVENTS
STORMS FROM BLOSSOMING. AS THE MID-LVL TROF/WND MAX APPROACH OVRNGT...
THEY WL HAVE ADDL LIFT PROVIDED BY THE CDFNT WHICH WL SWEEP ACROSS WI
LTR TNGT. A MCS SHOULD DVLP OVR THE UPR MIDWEST AND MOV EWD INTO WI AHD
OF THE CDFNT. LRG HAIL/DAMAGING WNDS TO BE THE INITIAL THREAT WITH MORE
OF A DAMAGING WND EVENT AS THE NGT WEARS ON.

.LONG TERM...COLD FRONT EXPECTED TO BE OVER SOUTHERN CWA BEGINNING OF
PERIOD.  WILL LINGER PCPN INTO MORNING HOURS...THEN DRY THINGS OUT AS
HIGH PRESSURE BUILDS IN.  850 TEMPS EXPECTED TO DROP TO NEAR ZERO BY 00Z
TUE...THOUGH SUNSHINE MON AFTN SHOULD ALLOW TEMPS TO CLIMB BACK INTO THE
50S.  LIGHT WINDS AND MOSTLY CLEAR CONDITIONS WILL LEAD TO COOL NIGHT
MON.  WILL ALSO ADD PATCHY FOG GIVEN RESIDUAL MOISTURE.

TROF NOW OFF PAC NW COAST TO PUSH INTO THE PLAINS BY TUE AFTN...BRINGING
 NEXT CHANCE OF PCPN TO THE AREA TUE NIGHT INTO WED.

SPLIT FLOW PATTERN DEVELOPS OVER AREA IN EXTENDED WITH SYSTEMS EXPECTED
TO BE NORTH OR SOUTH OF THE FORECAST AREA.  THUS DRY FORECAST...WITH
TEMPERATURES AT OR SLIGHTLY ABOVE NORMS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY IN EFFECT UNTIL MIDNIGHT
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-

&&

KALLAS/TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 10:45 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SUN APR 18 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT SUN APR 18 2004

...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST
WISCONSIN...INCLUDING PARTS OF VILAS...ONEIDA AND LINCOLN COUNTIES. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REST OF NORTHEAST
WISCONSIN.

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE
THIS AFTERNOON INTO TONIGHT. SEVERE STORMS ARE EXPECTED TO FORM OVER
EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE LATE AFTERNOON...AND
THEN MOVE NORTHEAST INTO CENTRAL AND NORTH-CENTRAL WISCONSIN. THE STORMS
WILL BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND DAMAGING
STRAIGHT-LINE WINDS. THE GREATEST RISK OF SEVERE WEATHER IS NORTHWEST OF
A LINE FROM WAUSAU TO IRON MOUNTAIN AND WILL OCCUR BETWEEN 4 PM AND
MIDNIGHT.

THE STORMS WILL LIKELY WEAKEN AS THEY MOVE TOWARD EASTERN WISCONSIN.
HOWEVER...WITH VERY STRONG WINDS JUST ABOVE THE SURFACE...THE STORMS
WILL CONTINUE TO POSE A RISK OF DAMAGING WINDS WELL INTO THE NIGHTTIME
HOURS.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE GRADIENT
WILL BE OVER NORTHEAST WISCONSIN THIS AFTERNOON INTO THE EVENING. WINDS
ARE FORECAST TO SHIFT TO THE SOUTH AND INCREASE INTO THE 20 TO 30 MPH
RANGE WITH WIND GUSTS TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Apr 18, 3:38 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
438 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1017 AM     TSTM WND DMG     EAGLE RIVER             45.91N 89.25W
04/18/2004                   VILAS              WI   LAW ENFORCEMENT

            BACK WALL OF BUILDING DAMAGED AT A CONVENIENCE STORE.

1017 AM     TSTM WND DMG     2 E EAGLE RIVER         45.91N 89.21W
04/18/2004                   VILAS              WI   LAW ENFORCEMENT

            SMALL BUILDING DESTROYED AT MARINA NEAR CATFISH CHANNEL
            LAKE BRIDGE.

1017 AM     TSTM WND DMG     EAGLE RIVER             45.91N 89.25W
04/18/2004                   VILAS              WI   LAW ENFORCEMENT

            HIGH SCHOOL GYMNASIUM ROOF PARTIALLY BLOWN OFF.

1017 AM     TSTM WND GST     EAGLE RIVER             45.91N 89.25W
04/18/2004  63 MPH           VILAS              WI   AWOS

1017 AM     TSTM WND DMG     EAGLE RIVER             45.91N 89.25W
04/18/2004                   VILAS              WI   LAW ENFORCEMENT

            TREES DOWN...POWER LINES DOWN...TREES FELL ON 2 CARS IN
            THE CITY.

1015 AM     HAIL             CONOVER                 46.04N 89.25W
04/18/2004  1.75 INCH        VILAS              WI   TRAINED SPOTTER

            HAIL COVERING THE GROUND

1005 AM     HAIL             3 N SAYNER              46.04N 89.53W
04/18/2004  1.75 INCH        VILAS              WI   LAW ENFORCEMENT

0958 AM     HAIL             BOULDER JUNCTION        46.11N 89.63W
04/18/2004  1.50 INCH        VILAS              WI   TRAINED SPOTTER

0957 AM     HAIL             ARBOR VITAE             45.91N 89.65W
04/18/2004  1.00 INCH        VILAS              WI   LAW ENFORCEMENT

0945 AM     HAIL             WINCHESTER              46.21N 89.90W
04/18/2004  0.75 INCH        VILAS              WI   FIRE DEPT/RESCUE

&&

RS/TE/AK

The radar

The Green Bay radar (KGRB), 30 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail. Local standard time, as filed.

High Wind, Outagamie

When
April 18, 5:51 PM CST
Where
Outagamie forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Hail, Vilas

When
April 18, 6:40 PM CST
Where
Vilas County, 2 mi N of Winchester
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
46.250, -89.900

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394872, 5394871.